Alert archive / California / High Wind Watches in 2011

High Wind Watch 23, NWS Las Vegas, NV

November 16, 2011Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Nov 16, 2011, 9:53 PM PST for Inyo County, California. It took effect at Nov 18, 2011, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2011, 9:53 PM PST (05:53 UTC)
In effect from
Nov 18, 2011, 10:00 AM PST
Expired
Nov 17, 2011, 2:49 PM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3229 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WWUS75 KVEF 170553
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
953 PM PST WED NOV 16 2011

.THE POTENTIAL FOR HAZARDOUS DOWNSLOPE WINDS WILL DEVELOP ALONG
THE EAST SLOPES OF THE SOUTHERN SIERRA AND ADJACENT AREAS OF THE
OWENS VALLEY FRIDAY AS A STRONG PACIFIC STORM MOVES ACROSS
NORTHERN CALIFORNIA AND NORTHERN NEVADA.

CAZ519-520-171200-
/O.NEW.KVEF.HW.A.0023.111118T1800Z-111119T0600Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
953 PM PST WED NOV 16 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY...WHICH
IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 50 MPH WITH GUSTS UP TO 70
  MPH ARE POSSIBLE ON THE EAST SLOPES OF THE SOUTHERN SIERRA AND
  NEARBY SECTIONS OF THE OWENS VALLEY.

* TIMING: WINDS WILL INCREASE FRIDAY MORNING BUT THE GREATEST
  POTENTIAL FOR PEAK WINDS WILL BE LATE FRIDAY AFTERNOON THROUGH
  EARLY FRIDAY EVENING.

* LOCATIONS: ASPENDELL...BISHOP...BIG PINE...INDEPENDENCE...LONE
  PINE...OLANCHA AND PEARSONVILLE.

* IMPACTS: SUDDEN BURSTS OF WIND MAY PRODUCE HAZARDOUS DRIVING
  CONDITIONS ALONG HIGHWAY 395 IN THE OWENS VALLEY. THESE WINDS
  MAY ALSO PRODUCE AREAS OF BLOWING DUST WITH LOW VISIBILITY...
  AND DAMAGE TO TREES...POWER LINES OR PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY OF HIGH PROFILE VEHICLES...PLANNING TO
TRAVEL THROUGH THE OWENS VALLEY FRIDAY...SHOULD USE CAUTION AND
REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

&&

$$

JA
2 follow-up statements
414 
WWUS75 KVEF 171123
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 AM PST THU NOV 17 2011

.THE POTENTIAL FOR HAZARDOUS DOWNSLOPE WINDS WILL DEVELOP ALONG THE
EAST SLOPES OF THE SOUTHERN SIERRA AND ADJACENT AREAS OF THE OWENS
VALLEY FRIDAY AS A PACIFIC STORM MOVES ACROSS NORTHERN CALIFORNIA
AND NORTHERN NEVADA.

CAZ519-520-180000-
/O.CON.KVEF.HW.A.0023.111118T1800Z-111119T0600Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
323 AM PST THU NOV 17 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 50 MPH WITH GUSTS UP TO 70 
  MPH ARE POSSIBLE ON THE EAST SLOPES OF THE SOUTHERN SIERRA AND 
  NEARBY SECTIONS OF THE OWENS VALLEY. 

* TIMING: WINDS WILL INCREASE FRIDAY MORNING BUT THE GREATEST 
  POTENTIAL FOR PEAK WINDS WILL BE LATE FRIDAY AFTERNOON 
  THROUGH EARLY FRIDAY EVENING.

* LOCATIONS: ASPENDELL...BISHOP...BIG PINE...INDEPENDENCE...
  LONE PINE...OLANCHA AND PEARSONVILLE.

* IMPACTS: SUDDEN BURSTS OF WIND MAY PRODUCE HAZARDOUS DRIVING 
  CONDITIONS ALONG HIGHWAY 395 IN THE OWENS VALLEY. THESE 
  WINDS MAY ALSO PRODUCE AREAS OF BLOWING DUST WITH LOW 
  VISIBILITY... AND DAMAGE TO TREES...POWER LINES OR PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY OF HIGH PROFILE VEHICLES...PLANNING TO
TRAVEL THROUGH THE OWENS VALLEY FRIDAY...SHOULD USE CAUTION AND
REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

&&

$$
700 
WWUS75 KVEF 172249
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PST THU NOV 17 2011

.HAZARDOUS DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP ALONG THE EAST
SLOPES OF THE SOUTHERN SIERRA...ADJACENT AREAS OF THE OWENS 
VALLEY...AND PORTIONS OF THE FISH LAKE VALLEY IN ESMERALDA COUNTY
FRIDAY AS A PACIFIC STORM MOVES ACROSS NORTHERN CALIFORNIA AND
NORTHERN NEVADA.

CAZ519-520-180600-
/O.UPG.KVEF.HW.A.0023.111118T1800Z-111119T0600Z/
/O.NEW.KVEF.HW.W.0021.111118T2200Z-111119T0600Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
249 PM PST THU NOV 17 2011

...HIGH WIND WARNING IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SLOPES OF THE SOUTHERN SIERRA AND NEARBY
SECTIONS OF THE OWENS VALLEY. THIS HIGH WIND WARNING REPLACES THE
HIGH WIND WATCH WHICH WAS IN EFFECT.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 50 MPH WITH GUSTS UP TO 70
  MPH ARE POSSIBLE ON THE EAST SLOPES OF THE SOUTHERN SIERRA AND
  NEARBY SECTIONS OF THE OWENS VALLEY.

* TIMING: WINDS WILL INCREASE LATE FRIDAY MORNING BUT THE GREATEST
  POTENTIAL FOR DAMAGING WINDS WILL BE LATE FRIDAY AFTERNOON
  THROUGH EARLY FRIDAY EVENING.

* LOCATIONS: ASPENDELL...BISHOP...BIG PINE...INDEPENDENCE... 
  LONE PINE...OLANCHA AND PEARSONVILLE. 

* IMPACTS: SUDDEN BURSTS OF WIND ARE LIKELY TO PRODUCE HAZARDOUS
  CROSS WINDS ALONG HIGHWAY 395 IN THE OWENS VALLEY. THESE WINDS
  MAY ALSO PRODUCE AREAS OF BLOWING DUST WITH LOW VISIBILITY...AND
  DAMAGE TO TREES...POWER LINES OR PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY OF HIGH PROFILE VEHICLES...PLANNING TO
TRAVEL THROUGH THE OWENS VALLEY FRIDAY...SHOULD USE CAUTION AND
REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

&&


$$

NVZ014-180600-
/O.NEW.KVEF.HW.W.0021.111118T2200Z-111119T0600Z/
ESMERALDA AND CENTRAL NYE COUNTY-
INCLUDING...BEATTY...GOLDFIELD...SILVER PEAK...DYER
249 PM PST THU NOV 17 2011

...HIGH WIND WARNING IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR PORTIONS OF THE FISH LAKE VALLEY IN WESTERN ESMERALDA
COUNTY WHICH IS IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
  ARE POSSIBLE ACROSS PORTIONS OF THE FISH LAKE VALLEY IN WESTERN
  ESMERALDA COUNTY. 

* TIMING: WINDS WILL INCREASE FRIDAY AFTERNOON WITH THE GREATEST
  POTENTIAL FOR THE STRONGEST WINDS LATE FRIDAY AFTERNOON AND
  EARLY EVENING. 

* LOCATIONS: DYER AND HIGHWAY 264 IN WESTERN ESMERALDA COUNTY.

* IMPACTS: THESE WINDS ARE LIKELY TO PRODUCE AREAS OF BLOWING DUST
  WITH LOW VISIBILITY...AND DAMAGE TO TREES...POWER LINES OR
  PROPERTY. TRAVELERS ALONG HIGHWAY 264 IN THE FISH LAKE VALLEY
  MAY EXPERIENCE STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY OF HIGH PROFILE VEHICLES...PLANNING TO
TRAVEL THROUGH THE FISH LAKE VALLEY FRIDAY AFTERNOON...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

&&

$$

ASG

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Nov 16, 9:28 PM PST, 25 minutes earlier.

Area forecast discussion, Nov 16, 9:28 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
928 PM PST WED NOV 16 2011

.SYNOPSIS...DRY WEST TO NORTHWEST FLOW WILL PERSIST OVER THE AREA
THROUGH THURSDAY WITH VARYING AMOUNTS OF HIGH CLOUDINESS. EXPECT
LIGHT WINDS WITH NEAR NORMAL TEMPERATURES. AN APPROACHING STORM
SYSTEM WILL BRING GUSTY WINDS AREA WIDE FRIDAY AND A CHANCE OF
SHOWERS OVER NORTHERN AND CENTRAL LINCOLN AND NYE COUNTIES FRIDAY
NIGHT. MUCH COOLER TEMPERATURES SATURDAY AND SUNDAY CAN BE EXPECTED
ALONG WITH READINGS ABOUT 10 DEGREES BELOW NORMAL.
&&

.UPDATE...TRANQUIL WEATHER WILL CONTINUE THROUGH THURSDAY AFTERNOON
THEN THE INFLUENCE OF THE BROAD UPPER LOW CURRENTLY ALONG THE
BRITISH COLUMBIA COAST WILL BEGIN TO BE FELT AS IT SLIDES TO THE
SOUTHEAST. WINDS WILL INCREASE ACROSS THE SIERRA THURSDAY NIGHT
THROUGH FRIDAY. THE LATEST LOCAL HIGH RESOLUTION MODELS INDICATE
GOOD POTENTIAL FOR DOWNSLOPE WINDS FOR THE EASTERN SIERRA SLOPES AND
AREAS OF THE OWENS VALLEY FRIDAY MORNING THROUGH FRIDAY EVENING. A
HIGH WIND WATCH LOOKS WARRANTED DURING THIS PERIOD. THE 00Z GFS/NAM
SOLUTIONS KEEP THE BASE OF THE LOW FROM DIGGING TOO FAR INTO THE
SOUTHERN GREAT BASIN AND HAVE NOT CHANGED TOO MUCH FROM THE 12Z/18Z
RUNS. THE REST OF THE FORECAST TRENDS DETAILED BELOW LOOK OKAY.
&&

.PREV DISCUSSION...
315 PM PST WED NOV 16 2011

.SHORT TERM...DRY NORTHWEST FLOW REMAINS OVER THE AREA TODAY AS HIGH
PRESSURE REMAINS SITUATED OFF THE CALIFORNIA COAST. SURFACE HIGH
OVER UTAH PRODUCED ENOUGH GRADIENT TO BRING LOCALLY BREEZY
CONDITIONS DOWN THE COLORADO RIVER TODAY...BUT GRADIENTS ARE
WEAKENING AND WINDS ARE EXPECTED TO BECOME LIGHT BY THIS EVENING.
COLD LOW PRESSURE SYSTEM CURRENTLY OFF THE SOUTHWEST CANADIAN COAST
WILL SLOWLY PUSH SOUTH AND TURN INLAND OVER WA/OR BY FRIDAY MORNING.
THIS WILL TURN THE FLOW MORE SOUTHWESTERLY AND BRING INCREASING
WINDS TO THE AREA. LOOKS LIKE A BELT OF STRONGER WINDS WILL SET UP
ACROSS SAN BERNARDINO...CLARK AND MOHAVE COUNTIES WITH THE STRONGEST
WINDS OVER WESTERN SAN BERNARDINO COUNTY. ALL THE SHORT TERM MODELS
ARE INDICATING THAT THE COLD FRONT THAT WILL PUSH THROUGH NORTHERN
NEVADA FRIDAY EVENING IS EXPECTED TO BE SLOWER AND NOT FORECAST TO
MOVE INTO OUR CWA UNTIL LATE FRIDAY AFTERNOON OR EARLY EVENING. DID
BACK OFF AND REMOVE NEARLY ALL THE POPS BEFORE FRIDAY EVENING. IT
ALSO LOOKS LIKE THE COLD FRONT WILL BE WEAKER AND MAINLY AFFECT
NORTHEAST NEVADA WITH THE BEST CHANCE OF PRECIPITATION...SO AGAIN I
DID LOWER POPS OVER MOST AREAS...EXCEPT NORTHEAST LINCOLN. IT DOES
LOOK LIKE TEMPERATURES WILL COOL SIGNIFICANTLY OVER THE WEEKEND WITH
TEMPERATURES FALLING NEARLY 15 DEGREES FROM FRIDAYS HIGH
TEMPERATURES. ANOTHER SYSTEM DROPPING SOUTH OFF THE NORTHERN
CALIFORNIA COAST SUNDAY AFTERNOON IS EXPECTED TO STAY OFF SHORE AND
KEEP MOISTURE WEST OF THE AREA.

.LONG TERM...THE AREA OF LOW PRESSURE OFF THE SOUTHERN CALIFORNIA
COAST WILL CONTINUE TO DROP SOUTH BEFORE TURNING EAST LATE SUNDAY
AND MONDAY. HAVE REMOVED THE VAST MAJORITY OF PRECIPITATION FROM THE
FORECAST FOR SUNDAY AS THE LOW WILL BE TOO FAR SOUTH AND WEST TO
HAVE MUCH IMPACT ON THE FORECAST AREA. SUNDAY NIGHT AND
MONDAY...THERE IS STILL A SLIGHT CHANCE OF PRECIPITATION ACROSS THE
SOUTHERN EDGE OF THE FORECAST AREA AS THE LOW TRANSITIONS EAST...BUT
IF MODELS KEEP TRENDING WEAKER AND FARTHER SOUTH WITH THE LOW...WILL
HAVE TO ELIMINATE PRECIPITATION COMPLETELY.
SOUTHWESTERLY FLOW WILL RETURN BY TUESDAY IN RESPONSE TO ANOTHER
SHORTWAVE HEADING TOWARDS THE COAST. THIS WILL RESULT IN A MINOR
WARMING TREND.
&&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IS EXPECTED UNTIL
FRIDAY WITH LIGHT DAYTIME WINDS GENERALLY UNDER 5KTS AND SOUTHWEST
DRAINAGE WINDS AT NIGHT RANGING FROM 6-9KTS. OCCASIONAL CIRRUS WILL
MOVE THROUGH THE AREA THROUGH THURSDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...IN GENERAL...VARIABLE HIGH LEVEL CLOUDINESS IS EXPECTED
THROUGH THURSDAY. WINDS WILL GENERALLY BE LIGHT FOLLOWING LOCAL
DIURNAL PATTERNS THROUGH WEDNESDAY WITH AN INCREASE IN SOUTHERLY
WINDS ACROSS THE NORTH ON THURSDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR CAZ519-520.
&&

UPDATE...ADAIR
PREV DISCUSSION...GORELOW/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 16, 4:09 AM PST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 AM PST WED NOV 16 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
409 AM PST WED NOV 16 2011 /509 AM MST WED NOV 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST
ON FRIDAY. THE MAIN IMPACT WILL BE THE POTENTIAL FOR STRONG AND
GUSTY WINDS. THE STRONGEST WINDS WILL LIKELY BE ALONG THE EAST
SLOPES OF THE SIERRA AND SPRING MOUNTAINS AND FROM NORTHERN SAN
BERNARDINO COUNTY ACROSS CLARK AND MOHAVE COUNTIES. GUSTS OVER 40
MPH WILL BE POSSIBLE IN THESE AREAS WITH GUSTS OVER 60 MPH OVER
THE HIGHER TERRAIN. AS A COLD FRONT MOVES SOUTH INTO THE AREA
FRIDAY NIGHT...THE POTENTIAL FOR RAIN AND SNOW SHOWERS WILL
INCREASE. THE MAIN CHANCE OF PRECIPITATION WILL BE ACROSS LINCOLN
COUNTY. SNOW LEVELS WILL BE DROPPING TO OR A LITTLE BELOW 4000
FEET AND THERE IS POTENTIAL FOR A COUPLE INCHES OF SNOW ACROSS A
GOOD PORTION OF LINCOLN COUNTY FRIDAY NIGHT. THE NEXT LOW PRESSURE
SYSTEM LOOKS LIKE IT WILL STAY OFF SHORE WITH LITTLE IMPACT TO OUR
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:49 PM PSTHigh Wind WarningVEFInyo31 hr

Nearby

High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.